Control-D to Bookmark
 
Bathroom Cabinet Medicine

 

The habit of relying on such bathroom cabinet medicine can lead to dangerous, even deadly, consequences.

 

 

 

 

Bathroom Cabinet Medicine Dangers

by Sue Chehrenegar

THE DANGERS OF BATHROOM CABINET MEDICINE

Many people run to their bathroom medicine cabinet the minute they feel the first signs of a cold, the discomfort of constipation or the annoyance of minor indigestion. Yet the habit of relying on such “bathroom cabinet medicine” can lead to dangerous, even deadly, consequences.

All drugs, including drugs that one can purchase without a prescription, contain strong chemicals, chemicals that produce many different physical changes. Before anyone chooses to place great reliance on “bathroom cabinet medicine,” that individual needs to learn as much as possible about the proper use of over-the-counter (OTC) medicines. Failure to become familiar with the full range of benefits and side effects that result from use of OTC medications can open the door to unwanted complications.

Recent Congressional hearings have focused on the potential dangers that can come to a patient who is taking one of the OTC medicines that have recently come on the market. Still, the people who practice “bathroom cabinet medicine” have, for many years, felt safe taking an OTC drug that is potentially dangerous. That much-used medicine, one that has been called a “wonder drug,” is aspirin.

Why can taking aspirin be dangerous? Well let’s look at two examples of maladies that might lead to use of “bathroom cabinet medicine.” One would be a severe hangover, one that has resulted in a splitting headache. If one were to take aspirin to relieve that headache, then the aspirin-taker would have produced an increase in the blood-alcohol concentration in his or her body.

Another time when “bathroom cabinet medicine” might encourage the improper use of aspirin is when one is suffering from arthritis. If the arthritis sufferer fails to see a licensed practitioner and instead uses aspirin, or some other nonsteroidal anti-inflammatory drug, then that practitioner of “bathroom cabinet medicine” could suffer severe damage within the stomach lining. The end result could be a troublesome and painful ulcer.

Nasal sprays, laxatives, and eye drops are three further examples of medicinal products that are commonly grabbed by those who have placed their reliance on “bathroom cabinet medicine.” Unfortunately, the repeated use of nasal sprays and eye drops precludes the body from exhibiting any of the expected benefits. Laxatives, too, can produce an effect opposite to the one that was desired. A high-fiber diet and exercise are much safer than any laxative one might find within a bathroom cabinet full of medicine.

Even some products that are not found in drug stores, but that can be purchased in health food stores, hold potential dangers. In this case “bathroom cabinet medicine” has been changed to “kitchen counter medicine.” Those who practice this form of medicine often rely on food supplements. This, too, can be dangerous.

Doctors have still not learned why supplements of niacin, which promise lower blood cholesterol levels, can produce liver damage in some people. Doctors continue to look for a reason. They are not, however, suggesting that the answer lies in any type of “bathroom cabinet medicine.”

 

 

Sue Chehrenegar
At one time Sue pursued a career in biomedical research, but she has now taken on the challenges of the freelance writer. She has written for Vainqeer Teens, for Nature Friend Magazine, and for the Website www.abcteach.com.

Join the PulseMed mailing list
Email:

 
     
About The PULSE
All information herein provided is for educational use only
.
Copyright 1999-2074, Pulse Media International, Brian Carter, MSci, LAc, Editor